Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Geometric incidence theorems via Fourier analysis

Authors: Alex Iosevich, Hadi Jorati and Izabella Łaba
Journal: Trans. Amer. Math. Soc. 361 (2009), 6595-6611
MSC (2000): Primary 42B35, 28A75
Published electronically: July 24, 2009
MathSciNet review: 2538607
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that every non-trivial Sobolev bound for generalized Radon transforms which average functions over families of curves and surfaces yields an incidence theorem for suitably regular discrete sets of points and curves or surfaces in Euclidean space. This mechanism allows us to deduce geometric results not readily accessible by combinatorial methods.

References [Enhancements On Off] (What's this?)

  • 1. B. Aronov, M. Sharir, Cutting circles into pseudo-segments and improved bounds for incidences, Discrete Comp. Geom. 28 (2002), 475-490. MR 1949895 (2004i:52011)
  • 2. B. Aronov, V. Koltun, M. Sharir. Incidences between points and circles in three and higher dimensions. Discr. Comp. Geom. 33 (2005), 185-206. MR 2121292 (2005k:52027)
  • 3. B. Aronov, J. Pach, M. Sharir, G. Tardos. Distinct distances in three and higher dimensions. Combin. Probab. Comput. 13 (2004) 283-293. MR 2056399 (2005b:52017)
  • 4. Michael Christ, Quasi-extremals for a Radon-like transform, preprint, 2006.
  • 5. K. Clarkson, H. Edelsbrunner, L. Guibas, M. Sharir, E. Welzl. Combinatorial complexity bounds for arrangements of curves and spheres. Discrete Comput. Geom. 5 (1990) 99-160. MR 1032370 (91f:52021)
  • 6. G. Elekes, Cs. Tóth: Incidences of not too degenerate hyperplanes, preprint, 2005.
  • 7. K. J. Falconer, On the Hausdorff dimensions of distance sets. Mathematika 32 (1985) 206-212. MR 834490 (87j:28008)
  • 8. A. Greenleaf, Principal curvature in harmonic analysis. Indiana Math. J. 30 (1981) 519-537. MR 620265 (84i:42030)
  • 9. L. Hörmander, The analysis of linear partial differential operators IV. Springer-Verlag, Berlin, 1985. MR 0781537 (87d:35002b)
  • 10. A. Iosevich, Fourier analysis and geometric combinatorics. To appear in the Birkhauser volume dedicated to the annual Padova lectures in analysis, 2004.
  • 11. A. Iosevich, S. Hofmann, Circular averages and Falconer/Erdős distance conjecture in the plane for random metrics, Proc. Amer. Math. Soc. 133 (2005), 133-143. MR 2085162 (2005k:42031)
  • 12. A. Iosevich, I. Łaba, K-distance sets, Falconer conjecture, and discrete analogs, Integers: Electronic Journal of Combinatorial Number Theory, 5 (2005), #A08 (hardcopy in: Topics in Combinatorial Number Theory: Proceedings of the Integers Conference 2003 in Honor of Tom Brown, DIMATIA, ITI Series, vol. 261). MR 2192086 (2006i:42033)
  • 13. A. Iosevich, M. Rudnev, Distance measures for well-distributed sets, Discrete Comput. Geom. 38 (2007), 61-80. MR 2322116 (2008m:52038)
  • 14. A. Iosevich and E. Sawyer, Maximal averages over surfaces, Advances in Mathematics, 132, (1997), 46-119. MR 1488239 (99b:42023)
  • 15. I. Łaba, J. Solymosi, Incidence theorems for pseudoflats, Discrete Comput. Geom. 37 (2007), 163-174. MR 2295051 (2008e:52015)
  • 16. J. Pach, M. Sharir, On the number of incidences between points and curves, Combinatorics, Probability and Computing 7 (1998), 121-127. MR 1611057 (99b:52037)
  • 17. J. Pach, M. Sharir, Geometric incidences, in: Towards a Theory of Geometric Graphs (J. Pach, ed.), Contemporary Mathematics, vol. 342, Amer. Math. Soc., Providence, RI, 2004. MR 2065247 (2004m:05004)
  • 18. D. Phong, E. M. Stein, Hilbert integrals, singular integrals, and Radon transforms I. Acta Math. 157 (1986) 99-157. MR 857680 (88i:42028a)
  • 19. W. Schlag. On continuum incidence problems related to harmonic analysis. J. Funct. Anal. 201 (2003) 480-521. MR 1986697 (2004k:43009)
  • 20. M. Sharir. On joints in arrangements of lines in space and related problems. J. Comb. Theory A 67 (1994) 89-99. MR 1280600 (96c:52023)
  • 21. M. Sharir, E. Welzl. Point-line incidences in space. Combinatorics, Probability and Computing 13 (2004) 203-220. MR 2047237 (2005b:52033)
  • 22. C. D. Sogge. Fourier integral in classical analysis. Cambridge Tracts in Mathematics 105, Cambridge Univ. Press, 1993. MR 1205579 (94c:35178)
  • 23. J. Solymosi and Cs. Tóth, Distinct distances in the plane, Discrete Comput. Geometry 25 (2001), 629-634. MR 1838423 (2002c:52020)
  • 24. J. Solymosi and Cs. Tóth, Distinct distances in homogeneous sets in Euclidean space, Discrete Comput. Geom. 35 (2006), 537-549. MR 2225673 (2007c:52020)
  • 25. J. Solymosi and V. Vu, Distinct distances in high dimensional homogeneous sets in: Towards a Theory of Geometric Graphs (J. Pach, ed.), Contemporary Mathematics, vol. 342, Amer. Math. Soc., Providence, RI, 2004. MR 2065269 (2005m:52026)
  • 26. J. Spencer, E. Szemerédi, W. Trotter, Unit distances in the Euclidean plane, in: Graph Theory and Combinatorics, B. Bollobás, ed., Academic Press, New York, 1984, 293-303. MR 777185 (86m:52015)
  • 27. E. M. Stein. Harmonic Analysis. Princeton University Press, 1993. MR 1232192 (95c:42002)
  • 28. L. Székely. Crossing numbers and hard Erdős problems in discrete geometry. Combinatorics, Probability, and Computing 6 (1997) 353-358. MR 1464571 (98h:52030)
  • 29. E. Szemerédi, W. Trotter. Extremal problems in discrete geometry. Combinatorica 3 (1983) 381-392. MR 729791 (85j:52014)
  • 30. T. Wolff. Recent work connected with the Kakeya problem. Prospects in Mathematics. Amer. Math. Soc., Providence, RI, 1999, 129-162. MR 1660476 (2000d:42010)
  • 31. T. Wolff. Lectures on Harmonic Analysis. I. Łaba and C. Shubin, eds.. University Lecture Series, vol. 29, American Mathematical Society, 2003. MR 2003254 (2004e:42002)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 42B35, 28A75

Retrieve articles in all journals with MSC (2000): 42B35, 28A75

Additional Information

Alex Iosevich
Affiliation: Department of Mathematics, University of Missouri, 201 MSB, Columbia, Missouri 65211-4100

Hadi Jorati
Affiliation: Department of Mathematics, Princeton University, Washington Road, Fine Hall, Princeton, New Jersey 08544

Izabella Łaba
Affiliation: Department of Mathematics, University of British Columbia, Vancouver, British Columbia, Canada V6T 1Z2

Received by editor(s): February 11, 2007
Received by editor(s) in revised form: February 4, 2008
Published electronically: July 24, 2009
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society